(HealthDay News) — Persistent chemotherapy-induced alopecia is more severe in patients who receive a taxane-containing chemotherapy for breast cancer, but a significant proportion of patients see improvement in hair density with standard alopecia treatments, according to a study published online Sept. 29 in JAMA Dermatology.

Bevin Bhoyrul, M.B.B.S., from Sinclair Dermatology in Melbourne, Australia, and colleagues assessed clinicopathologic characteristics and response to treatment of patients with persistent chemotherapy-induced alopecia after chemotherapy for breast cancer. The analysis included 100 patients seen at four specialist hair clinics from Nov. 1, 2011, to Feb. 29, 2020.

The researchers report that most patients had diffuse nonscarring alopecia (39 patients), female pattern hair loss (55 patients), or male pattern hair loss (six patients). Cicatricial alopecia was seen in six patients.


Continue Reading

Most patients underwent taxane-containing regimens (92 percent), which were associated with more severe alopecia versus regimens not containing taxanes. The majority of patients (88 percent) had trichoscopic signs indistinguishable from those of androgenetic alopecia. Histopathological features were also characteristic of androgenetic alopecia.

Hair density improved with both topical and oral minoxidil, sometimes combined with antiandrogen therapy.

“Cosmetically significant regrowth was achieved for a significant proportion of patients with topical or systemic treatments, suggesting that persistent chemotherapy-induced alopecia may be at least partly reversible,” the authors write.

One author disclosed financial ties to the pharmaceutical industry.

Abstract/Full Text (subscription or payment may be required)